Interactions may increase the risk of internal bleeding.
If you have atrial fibrillation, narrowed coronary arteries, a history of blood clots in the legs or lungs, or have undergone valve surgery or stent placement, there's a good chance you take warfarin (Coumadin). An anticoagulant ("blood thinner"), warfarin reduces blood's ability to clot. By preventing blood clots from forming in the brain, heart, legs, and lungs, warfarin lowers the risk of stroke, heart attack, and death.
Many antibiotics and related medications, including azole antifungal agents, heighten warfarin's blood-thinning ability and raise the risk of internal bleeding. Some antibiotics, such as rifampin, decrease warfarin's ability to "thin" the blood, increasing the risk a blood clot will form. People taking warfarin and antibiotics must be monitored closely. That's why if you are prescribed an antibiotic to treat or prevent an infection, you should immediately tell the clinician who manages your warfarin.
"Monitoring is key. It is important to maintain a level of warfarin that is high enough to prevent unwanted blood clots without overly increasing the risk of bleeding," says Dr. Tejal Gandhi, associate professor of medicine at Harvard Medical School and an expert on outpatient drug safety.
Risk of a drug-drug interaction varies
In a recent study of 38,762 Medicare patients taking warfarin, researchers found that azole antifungals and all classes of antibiotics increased the risk of bleeding within two weeks, but to different degrees (American Journal of Medicine, February 2012).
The drug classes are listed in this chart, along with their risk of interaction (4.57 = the drug increases the risk of bleeding more than 4 times over that of a warfarin user who is not taking this particular drug).
Schedule safety checks
Warfarin levels are gauged by checking your prothrombin (or clotting) time, which is measured using the international normalized ratio (INR). The higher the INR, the longer it takes for blood to clot. If you take warfarin, an INR of 2 to 3 is often ideal, although the best range for you will be based on your individual condition. Antibiotics may cause this level to rise or fall, putting you in danger.
"A patient could be stable at 2.5, and with an antibiotic, jump to 5. At this level, the risk of gastrointestinal bleeding increases, and a bump on the head could become a bleed in the brain," says Dr. Gandhi.
Because the effect of an antibiotic on any individual cannot be predicted, guidelines recommend everyone taking warfarin be managed by a medical professional who can gauge risk and know when to take appropriate action.
"It is most important to monitor warfarin patients as soon as they start a new antibiotic. If we see a small rise in INR with a two to three day course of prophylactic antibiotics before dental work, we may not worry, because the antibiotic leaves the system quickly. However, if we see an upward rise in INR with a common, broad-spectrum antibiotic such as erythromycin or ciprofloxacin, we must decide whether we need to adjust the dose downward and continue monitoring the patient," says Lynn Oertel, clinical nurse specialist for the anticoagulation management service at Massachusetts General Hospital.
Many patients think drug interactions are only caused by pills, but topical antibiotics are absorbed into the bloodstream and can interfere with warfarin, too. This includes ointments, creams, and suppositories. "A common cause of a rise in the INR is antifungal cream prescribed to women with a vaginal yeast infection," says Massachusetts General Hospital's Lynn Oertel.
Be your own safety net
Most physicians are aware of the potential for warfarin-antibiotic interactions, and they discuss the risk with patients when warfarin is prescribed. Nevertheless, there are plenty of opportunities for error:
A patient may not understand the potential significance of this drug-drug interaction, or may simply forget.
A provider who prescribes the antibiotic may fail to inform the clinician managing the patient's warfarin.
Monitoring is advised, but the patient may not comply with INR testing.
The drug-interaction alert function in the physician's computerized medical records system is not turned on, or the medication lists are out of date.
The patient uses two different pharmacies for filling the warfarin and antibiotic prescriptions, preventing the pharmacist from issuing a warning.
The patient receives an antibiotic sample or handwritten prescription from the physician, bypassing any computer system that might alert providers to a potential drug-drug interaction.
For these reasons, patients need to be reminded of the dangers.
"The responsibility rests on both physicians and patients, but ultimately, you can help keep yourself safe by informing the clinician who manages your warfarin of any new drug you take," says Oertel.
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.